Know the signs to save a life. The dark reality behind country's drug epidemic.

This is something that you wouldn't find normally on our site, but I felt it was important to share. Over the weekend, the tight-knit community in the North Fork of Long Island lost six lives to drug overdoses. It was linked to what is called a bad batch, of fentanyl-laced cocaine. A statement from a local restaurant can be found below.


My heart hurts for the individuals who lost their lives. They all made an impact on the community and left behind loved ones. People lost classmates, coworkers and teammates. They lost siblings, parents, relatives, and friends. I lost a friend.


What took place is unfortunately the dark reality of the war on drugs that is taking place across our country. This isn't a blog to spread hate and or to criticize what took place. This is a blog to spread awareness, and understand the signs to help save a life. The opioid epidemic is not new to society, unfortunately. In 2020, 93,000 Americans lost their lives to a drug overdose, the highest number ever recorded. The social isolation resulting from the coronavirus and the infiltration of fentanyl into the illegal drug supply have exponentially increased the number of fatal and nonfatal overdoses. (Courtesy of the SAFE Project: Stop the Addiction Fatality Epidemic)


Signs of an Overdose

  • Respiratory depression: slow and shallow breathing or cessation of breathing

  • Making snoring or gurgling sounds

  • Blue or gray skin color

  • Dark lips and fingernails

  • Unable to talk

  • Disorientation

  • Pinpoint pupils

  • Decreased level of consciousness, can’t be woken up

  • No response to stimuli

  • Drug paraphernalia in the vicinity

  • Note: If you can’t get them to respond, don’t assume they are asleep. Not all overdoses happen quickly and sometimes it can take hours for someone to die. Taking action in those hours means you could save a life.

What To Do

  • This is a medical emergency: Call 911 for a first responder immediately

  • Try to get the person to respond

  • Administer CPR if you are qualified

  • Rub knuckles on the breast bone

  • If they respond, keep them awake and breathing

  • If their skin is blue, perform mouth to mouth rescue breathing

  • Stay with the person. If you must leave, place the person in a recovery position (place the person on their left side).

  • Look around the victim to see if they are carrying NARCAN (Naloxone), or have it in the vicinity, or if anyone in the area has it . . . and administer it! Keep in mind, it can take more than one dose of naloxone to revive a person who has overdosed. There is no harm in giving multiple doses to a person in an attempt to revive them.

What Not To Do

  • Don’t put the person in a cold bath.

  • Do no inject them with saltwater or stimulant drugs (methamphetamine).

  • Don’t try to have them walk it off or sleep it off.

  • Do not induce vomiting.


All of this is reactive, but it is important to know in case you are in the situation where it becomes applicable. The work starts well before these signs. Talk with your loved ones and get them the help that they need. This is a heartbreaking time and I send thoughts and prayers to the families that have been impacted.

 

183 views